Objective: To describe an unusual immune-related adverse event (irAE), acquired generalized lipodystrophy (AGL), from checkpoint inhibitor therapy in a patient treated with pembrolizumab.
Methods: This is a case report of a 67-year-old male with metastatic melanoma who was treated with pembrolizumab. Prior to pembrolizumab, the patient was treated with another immune-checkpoint inhibitor and developed autoimmune hemolytic anemia. After starting pembrolizumab, he developed a scrotal mass consistent with panniculitis and after several subsequent cycles, he developed AGL.
Results: Loss of subcutaneous fat, unexplained weight loss in combination with worsening insulin resistance and worsening hypertriglyceridemia after initiation of pembrolizumab were consistent with AGL. Autoimmune disorders and other etiologies were ruled out. Despite this irAE, the patient continued to receive pembrolizumab given stabilization of melanoma with treatment.
Conclusion: We report the second case of a patient who developed AGL secondary to pembrolizumab, and the fourth case to report such complication secondary to antiprogrammed cell death receptor-1 inhibitors. As use of checkpoint inhibitors becomes more common to treat several types of cancer, it is vital for clinicians to recognize these rare irreversible complications that are not frequently reported in clinical trials.
Copyright © 2020 AACE.